Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Memphis, TN

January 31, 2002Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 31, 2002, 5:07 PM CST for Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2002, 5:07 PM CST (23:07 UTC)
Expired
Jan 31, 2002, 6:00 PM CST
In force
53 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 5:13 PM CSTThunderstorm WindHorseshoe Lake, ARSome trees were knocked down.
Jan 31, 5:25 PM CSTThunderstorm WindWalls, MSSeveral trees and power lines were blown down.
Jan 31, 5:37 PM CSTThunderstorm WindCountywide, TNMany trees were knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 312307
SVRMEM
ARC035-MSC033-TNC157-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  DESOTO COUNTY IN NORTHEAST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 600 PM CST.

* AT 503 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES WEST OF HORSESHOE LAKE...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CST INCLUDE...
  PINCKNEY...
  HORSESHOE LAKE...
  CORMORANT...
  WALLS...
  LYNCHBURG...
  WEST MEMPHIS...
  MEMPHIS...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK 
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3493 9056 3478 9045 3520 8961 3545 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 2:53 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 31, 2:53 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CST THU JAN 31 2002

LINE OF TSTMS IS PUSHING EWD ACROSS AR THIS AFTN AS SEEN ON 88D RADAR
LOOP. SFC ANALYSIS PLACED THE CDFNT FROM SRN IL SWWD THRU AR INTO
NW LA. THE AREA OF LO PRES WAS OVR CNTRL AR. TEMPS ACROSS THE FA
HAVE WARMED INTO MID 70S OVR SRN SXNS WITH LWR 60S OVR NE SXNS. THE
SVR TSTM WATCH CURRENTLY IN EFFECT FOR THE WRN HALF OF THE FA MAY
BE EXTENDED FOR THE REST OF THE AREA TONITE AS THE LINE OF TSTMS
PUSHES EWD. THE MAIN THREAT WILL BE DAMAGING WINDS AS DEEP LAYER
SHEAR PERSISTS.

THE UPR TROF OVR THE CNTRL PLAINS WILL SHIFT EWD TWD NEW ENGLAND BY
FRI NITE THEN THE FLOW BECOMING ZONAL ACROSS THE SE U.S. THRU THE
EARLY PART OF THE WEEKEND. THE UPR FLOW WILL BECOME NWLY AS A
CLIPPER SYSTEM DIGS INTO THE OH VALLEY DURING THE LATER PART OF THE
WEEKEND. AT THE SFC THE CDFNT ACROSS AR WILL PUSH EWD ACROSS
THE FA TONITE WITH HI PRES FILTERING INTO THE REGION BEFORE THE
NEXT NEXT FNT PUSHES THRU THE AREA ON SUN. WITH LITTLE MOIST
AVAILABLE...THE FNT WILL NOT PRODUCE ANY PRECIP. FOR EARLY NEXT
WEEK THE NEXT CHC FOR PRECIP COMES TUE INTO EARLY WED AS AN UPR LVL
TROF DIGS INTO THE CNTRL PLAINS AND CLOSES OFF AS IT MOVES ACROSS
THE TN VALLEY. THERE MAY BE A MIX OF PRECIP FOR NRN SXNS TUE NITE
AS BNDRY LYR TEMPS AND THICKNESS VALUES LOOK FAVORABLE. BUT WITH
UNCERTAINTY ATTM WILL LEAVE WORDING AS RAIN ONLY. WILL USE A BLEND OF
FWC/MAV TEMPS.

PRELIMINARY NUMBERS...
MEM 39/44/27/46 900
MKL 37/42/24/44 900
JBR 34/42/25/43 900
TUP 43/47/27/49 920

.MEG...NONE.

In the hours before

Special weather statement, Jan 31, 11:45 AM CST, 5 hours 22 minutes before
ARZ026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>021-048>055-088>092-010600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CST THU JAN 31 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS MOST
OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE AND
NORTH MISSISSIPPI.

A COLD FRONT WAS LOCATED FROM MISSOURI SOUTHWEST THROUGH WESTERN
ARKANSAS INTO EAST TEXAS. AN AREA OF LOW PRESSURE WAS SITUATED ALONG
THE FRONT OVER SOUTHWEST ARKANSAS. THIS FRONT IS EXPECTED TO MOVE
EASTWARD AS THE LOW PRESSURE CENTER LIFTS NORTHEAST ALONG THE FRONT
TODAY. THE FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH THIS
EVENING INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL ADVANCE
EASTWARD TODAY REACHING EAST ARKANSAS LATE THIS AFTERNOON AND MOVE
ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI TONIGHT.

DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST
LIKELY TIME FOR SEVERE WEATHER IN THE MID-SOUTH WILL BE BETWEEN 4 PM
AND 11 PM.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.